10 September 2014

Sedatives may increase Alzheimer's risk

Using sedatives for anxiety or insomnia may increase your risk of developing Alzheimer's disease.


Older adults who habitually use sedatives for anxiety or insomnia may have a heightened risk of developing Alzheimer's disease, a new study suggests.

Drugs often taken long-term

The drugs in question are benzodiazepines, a widely prescribed group of sedatives that include lorazepam (Ativan), diazepam (Valium) and alprazolam (Xanax). Older adults commonly take the drugs for anxiety or insomnia, often long-term, according to background information in the study.

That's despite the fact that guidelines call for only short-term use of the drugs, at most. In 2012, the American Geriatrics Society (AGS) put benzodiazepines on its list of drugs considered "potentially inappropriate" for seniors, because of risks like confusion, dizziness and falls.

Read: Tranquillisers may cause impotence

The current study isn't the first to link benzodiazepines to Alzheimer's risk, but it adds to evidence that longer-term use of the drugs – beyond three months – might be a risk factor, according to lead researcher Sophie Billioti de Gage, a Ph.D. candidate at the University of Bordeaux, in France.

"For people needing or using benzodiazepines, it seems crucial to encourage physicians to carefully balance the benefits and risks when renewing the prescription," Billioti de Gage said.

Benzos associated with Alzheimer's

But the study was only able to find an association between the drugs and Alzheimer's risk. It wasn't designed to definitively prove that the drugs caused the memory-robbing condition, according to geriatrics specialist Dr. Gisele Wolf-Klein, who was not involved in the research.

One reason is that the findings are based on prescription records. "We know the drugs were prescribed, but we don't know how often people took them, or if they took them at all," said Wolf-Klein, director of geriatric education at North Shore-LIJ Health System in New Hyde Park, New York.

Regardless, she said, benzodiazepines have enough known risks to warrant concern.

Read: Brain protein new culprit behind Alzheimer's?

"There is absolutely no doubt these drugs have dangerous side effects," Wolf-Klein said. "It's important for people to understand that they can be addictive, and increase the risk of confusion and falls."

The study was published online in BMJ.

Alzheimer's risk

For the study, Billioti de Gage's team examined the histories of nearly 1,800 older adults with Alzheimer's, comparing each one with four dementia-free people of the same age and sex.

They found that people who'd been prescribed benzodiazepines for more than three months were 51 percent more likely to develop Alzheimer's, versus people who'd never used the drugs.

The risk was almost doubled if they'd taken the medications for more than six months.

Read: Eye test could detect Alzheimer's disease

According to Billioti de Gage, people in the early stages of Alzheimer's can have symptoms like sleep problems and anxiety. That raises the possibility that benzodiazepine use is the result of Alzheimer's, and not the cause of the disease.

But she said her study was designed to counter this possibility. They only considered prescriptions that were started at least five years before a person's Alzheimer's diagnosis.

Sedative drug useful short-term

Billioti de Gage said the medications can be useful short-term. And, she pointed out, the study found no increased Alzheimer's risk among older adults who were prescribed the drugs according to international guidelines; that means using them no longer than one month for insomnia, and no more than three months for anxiety symptoms.

Dr. Malaz Boustani, who co-wrote an editorial published with the study, said older adults have to be cautious about using the drugs, or any medication that can affect mental function.

"We need to take the side effects of these medications much more seriously," said Boustani, an investigator with the Regenstrief Institute and the Indiana University Centre for Ageing Research in Indianapolis.

According to the AGS, a number of drugs can cause older adults to feel groggy and confused. They include other types of sleeping pills, like zaleplon (Sonata) and zolpidem (Ambien); antihistamines such as diphenhydramine (Benadryl) and chlorpheniramine (AllerChlor, Chlor-Trimeton); and muscle relaxants.

Non-drug therapies for anxiety and insomnia

Both Boustani and Wolf-Klein suggested looking for non-drug therapies for sleep problems and anxiety – partly because medications don't address the underlying problems.

When an older person seems to have sleep problems, Wolf-Klein said, changes in routine may be all that's needed – like avoiding caffeine or limiting liquids at night.

Read: Even early coffee steals your sleep

When an anxiety disorder is the problem, Boustani said, cognitive behavioural therapy (talk therapy) is often effective.

"The bigger message is that we need to take care of our brains," Boustani said. "And the first step is to do no harm."

Read more:

Sedatives raise pneumonia risk
Astronauts at risk for Alzheimer's
Gene may raise Alzheimer's risk in blacks

Image: Pills on the hand from Shutterstock

See breaking news and the hottest health tips before anybody else by joining South Africa’s biggest and best health community, like health24 on Facebook now!

Copyright © 2016 HealthDay. All rights reserved.


Read Health24’s Comments Policy

Comment on this story
Comments have been closed for this article.